Maryland, 2006

Tornado and Hail in Maryland, September 28, 2006

September 28, 2006 · NWS LWX · 7 events in 6 counties and zones

Significant severe thunderstorms occurred on September 28 across the region. A strong cold front moved from the Appalachian Mountains to the Mid Atlantic during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.2 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Significant severe thunderstorms occurred on September 28 across the region. A strong cold front moved from the Appalachian Mountains to the Mid Atlantic during the afternoon. The cold front reached to along the Chesapeake Bay around midnight. The most intense thunderstorms occurred along the Interstate 95 corridor, with one confirmed F1 tornado in Anne Arundel County, Maryland. Intense thunderstorm winds also occurred across the tidal waters of the Potomac and Chesapeake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 28, 1:30 PM EST, 2 hours earlier.

Area forecast discussion, Sep 28, 1:30 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT THU SEP 28 2006

.SHORT TERM /TONIGHT-FRIDAY/...

SPC HAS BOXED SWRN VA. NEW MESO DSCN JUST RLSD BY SPC HILITES SVR
PTNL ESPECIALLY IN I-95 CORRIDOR INTO SE PA. IN OUR CWA FEEL
GREATEST THREAT WL BE ACRS VA UP TO THE PTMC RVR AND LOWER SRN MD.
AS STATED IN ERLR PRODUCTS FEEL MOST LKLY THREAT IS STRAIGHT LINE
WINDS. NOTICED EKN CURRENTLY NW G33KT.

SO FNT IS ON ITS WAY...AND XPCTD TO MV E OF THE BAY BTWN 03-06Z. BLV
PCPN WL DEGRADE TO A GNRL RA DURG THE NGT TIME HRS...ENDING B4
SUNRISE. BLV SKIES E OF THE MTNS COULD HV A START OF GNRLY CLR...BUT
THEN W/ WINDS KICKING UP A BKN SC DECK COULD FORM BY MID MRNG...BRKG
UP B4 SUNDOWN.

TEMPS M50S TNGT...MU60S FRI.

WOODY

&&

.LONG TERM /FRIDAY NGT-THURSDAY/...

HIGH PRESSURE WILL REMAIN OVERHEAD FRIDAY NIGHT AND EXIT EAST OF THE
REGION SATURDAY AHEAD OF THE NEXT APPROACHING COLD FRONT. WILL
CONTINUE TO MENTION AREAS OF FROST FOR LOCATIONS WEST OF THE BLUE
RIDGE. CLEARING SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO
REACH THE MID TO EVEN A FEW LOWER 30S OVERNIGHT THURSDAY. GIVEN THE
TIME OF YEAR AND DISCREPANCIES BETWEEN MOS GUIDANCE...WILL HOLD OFF
ON ISSUING A 3RD PERIOD ADVISORY. THIS WILL NEED TO BE MONITORED FOR
THE EVENING AND OVERNIGHT SHIFT.

AT THE SURFACE...THE LOW AND ASSOCIATED COLD FRONT WILL MOVE SOUTH
FROM THE GREAT LAKES SOUTHEAST TO EASTERN PENNSYLVANIA BY SUNDAY
NIGHT. SHOWERS ARE EXPECTED TO BEGIN LATE SATURDAY EVENING AND
CONTINUE THROUGH SUNDAY AFTERNOON.

FOR THE BEGINNING OF THE WORK WEEK...HIGH PRESSURE WILL DRIFT EAST
BEFORE DIMINISHING FROM THE NORTH ON WEDNESDAY AHEAD OF THE NEXT
FRONTAL SYSTEM. CHANCES FOR SHOWERS WILL RETURN WEDNESDAY AND
THURSDAY. AFTER A COOL BEGINNING OF THE FORECAST PERIOD...
TEMPERATURES WILL RETURN TO CLIMATE NORMALS.

SEA

&&

.AVIATION...

CIG/VSBY DEGRADATION THIS EVE IN TSTMS W/ G35 PSBL. WINDS SLACKEN
OVRNGT B4 KICKING UP AGN FRI MRNG. CHO MOST KLY TO HV VSBY REDUCTION
IN FOG OVRNGT.

&&

.MARINE...SCA IN EFFECT THRU FRI AFTN.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 3 PM FRIDAY.
&&
Hazardous weather outlook, Sep 28, 2:16 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
316 PM EDT THU SEP 28 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-291015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
316 PM EDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM FOR
LOCATIONS ALONG AND EAST OF THE BLUE RIDGE. SEVERE THUNDERSTORMS
ARE POSSIBLE LATE THIS AFTERNOON AND EVENING THROUGHOUT THE AREA.
DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREAT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND PORTION OF THE CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON
ALONG THE TIDAL POTOMAC RIVER AND MARYLAND PORTION OF THE
CHESAPEAKE BAY.

AREAS OF FROST WILL BE POSSIBLE EARLY SATURDAY MORNING IN THE
POTOMAC HIGHLANDS AND CENTRAL SHENANDOAH VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED THROUGH THIS EVENING FOR SEVERE
WEATHER OPERATIONS.

In the hours before

Special weather statement, Sep 28, 2:37 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
337 PM EDT THU SEP 28 2006

VAZ036-282000-
NELSON VA-
337 PM EDT THU SEP 28 2006

...STRONG THUNDERSTORMS APPROACHING NELSON COUNTY...

AT 337 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHWEST OF PINEY RIVER...MOVING NORTHEAST AT 30 MPH.

THESE STORMS WILL AFFECT NORTHWESTERN NELSON COUNTY THROUGH 400 PM.
EXPECT 50 MPH WINDS AND SMALL HAIL. RESIDENTS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT.

STRONG/MANNING
Special weather statement, Sep 28, 2:46 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
346 PM EDT THU SEP 28 2006

MDZ004-005-282015-
CARROLL MD-FREDERICK MD-
346 PM EDT THU SEP 28 2006

...STRONG THUNDERSTORMS OVER EASTERN FREDERICK COUNTY...

AT 346 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NEW MARKET...MOVING NORTHEAST AT 30 MPH.

THE COMMUNITIES OF FRIZZELLBURG...MARSTON...MEDFORD...TAYLORSVILLE...
WAKEFIELD...WESTMINSTER AND WINFIELD WILL BE AFFECTED BY THIS STORM
THROUGH 415 PM EDT.

EXPECT SMALL HAIL...DANGEROUS LIGHTNING...AND WIND GUSTS TO 50 MPH
WITH THIS STORM. RESIDENTS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT.

STRONG/MANNING
Special weather statement, Sep 28, 2:53 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
353 PM EDT THU SEP 28 2006

VAZ037-282030-
ALBEMARLE VA-
353 PM EDT THU SEP 28 2006

...STRONG THUNDERSTORM NEAR CHARLOTTESVILLE...

AT 353 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WESTMORELAND...MOVING NORTHEAST AT 30 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF CARRSBROOK...CHARLOTTESVILLE...CHARLOTTESVILLE
AIRPORT AND STONY POINT WILL BE AFFECTED BY THIS STORM THROUGH
430 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT.

STRONG/MANNING
Special weather statement, Sep 28, 3:07 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
407 PM EDT THU SEP 28 2006

MDZ003-282030-
WASHINGTON MD-
407 PM EDT THU SEP 28 2006

...STRONG STORMS NEAR HANCOCK...

AT 407 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HANCOCK...MOVING NORTHEAST AT 35 MPH.

THE COMMUNITIES OF CHARLTON...CLEAR SPRING...CONOCOCHEAGUE...
FAIRVIEW...FOUR LOCKS...INDIAN SPRINGS...MCCOYS AND PECTONVILLE WILL
BE AFFECTED BY THIS STORM THROUGH 430 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT.

STRONG/MANNING
Local storm report, Sep 28, 3:11 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
411 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     SPRINGFIELD             39.45N 78.69W
09/28/2006                   HAMPSHIRE          WV   LAW ENFORCEMENT

            TREE DOWN IN SPRINGFIELD. WIRES DOWN IN AUGUSTA.

&&

SEA
Local storm report, Sep 28, 3:18 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
418 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     BERKELEY SPRINGS        39.63N 78.23W
09/28/2006                   MORGAN             WV   EMERGENCY MNGR

            ONE TREE DOWN IN BERKELEY SPRINGS.

&&

MANNING

The radar

The Sterling radar (KLWX), 88 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
September 28, 3:30 PM EST
Where
Carroll County, Hampstead
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
39.600, -76.850

Powerlines down.

Thunderstorm Wind, Baltimore

When
September 28, 3:35 PM EST
Where
Baltimore County, 9 mi NNE of Boring
Measured
50 kt (58 mph) estimated gust
Property damage
$22,000
Reported by
EMERGENCY MANAGER
Coordinates
39.650, -76.767

Trees and powerlines down in Northern Baltimore County.

Thunderstorm Wind, Howard

When
September 28, 4:42 PM EST
Where
Howard County, Lisbon
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
39.333, -77.067

Several trees down.

Thunderstorm Wind, Prince George'S

When
September 28, 5:09 PM EST to 5:30 PM EST
Where
Prince George'S County, Bowie
Measured
60 kt (69 mph) measured gust
Property damage
$70,000
Reported by
TRAINED SPOTTER
Coordinates
39.000, -76.783

Measured wind gust by a trained SKYWARN spotter. Significant roof damage also occurred to a home in Bowie. No injuries were reported.

Hail, Prince George'S

When
September 28, 5:09 PM EST
Where
Prince George'S County, Bowie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.000, -76.783

Penny sized hail reported near the intersection of John Hanson Highway and Maryland Route 197.

Tornado, Anne Arundel

When
September 28, 5:34 PM EST to 5:44 PM EST
Where
Anne Arundel County, Severna Park
Rating
F1
Path length
2 mi
Path width
250 yd
Property damage
$6.0 million
Reported by
NWS STORM SURVEY
Coordinates
39.067, -76.550

The National Weather Service conducted a storm survey in Severna Park and Pasadena Maryland, rating the tornado an F1 on the Fujita scale of tornado intensity. It was determined that a the tornado touched down in the area of Severna Park about 6:34 pm, and traveled two miles before lifting in Pasadena around 6:44 pm. At its maximum the storm was 250 yards wide with winds of 90 mph. 34 homes were severely damaged by falling trees with 13 of those homes rendered uninhabitable. Initial minor damage was located near the intersection of Ritchie Highway and McKinsey Avenue. A hardware store had its sign blown down and a small tree was downed near the Severna Park Marketplace Shopping Center. A few trees were also downed immediately behind the shopping center along Leelynn Road. The tornado gathered strength as it progressed through West Ridge and towards Cattail Creek off of the Magothy River. Five large hardwood trees of one to two feet in diameter were uprooted, and several others were snapped off along Whittier Parkway. Two of the large trees had fallen through houses. These trees, as most of the trees were in the survey, were blown down nearly perpendicular to the path of the tornado (knocked down towards the west). The tornado then reached its most intense and widest extent as it passed through the community of Lower Magothy Beach. Many of these trees knocked down in this area were large two foot diameter hardwood trees that were 60 to 80 feet tall. Leaf spatter was noted on the sides of homes and vehicles. Slight siding damage was noted on one home. Many wires and telephone poles were knocked down in this area. The width of the tornado at this point was 250 yards. Damage became much more limited as the tornado continued north across Norwich Road and Inverness Road in Riverdale. By the time the storm crossed the Magothy for the final time and traveled over the community of Beachwood Park, only leaf litter and small downed branches were noted.

Thunderstorm Wind, Harford

When
September 28, 6:30 PM EST
Where
Harford County, Street
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
39.667, -76.383

Trees downed in several locations.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2006Every state in 2006This day in weather historyThe tornado archive for Maryland, 2006Warnings in Maryland, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534181, 5534176, 5534177, 5534178, 5534179, 5534235, 5534180.